Antidepressants Sexual Dysfunction Sex And Antidepressants

Sex and antidepressants don’t always mix. Antidepressants are commonly prescribed to treat depression and anxiety disorders. While they’re often helpful in relieving depression symptoms, antidepressants can also cause a variety of side effects, including sexual side effects.

If you are taking antidepressants, sexual dysfunction is a very common side effect. According to Johns Hopkins Health Alerts, 30 to 70 percent of people who take antidepressants experience sexual dysfunction during treatment. This number may even be higher, since many people don’t report sexual problems unless they’re specifically asked. Yet, for many people, these side effects are serious enough that they stop taking their antidepressant medication.

Certain people are more at risk for developing sexual dysfunction related to antidepressants than others. Risk factors include:

  • Age of 50 or older
  • Being married
  • Having another health condition with sexual side effects, such as diabetes
  • Lack of a full-time job or college education
  • Low libido prior to depression treatment
  • Smoking
  • Taking additional medications
  • Taking a high dose of antidepressants.

Antidepressants, Sexual Dysfunction and Libido

Antidepressants are linked with a number of sexual side effects, including:

  • Decreased sensation in the genitals
  • Delayed or impossible orgasm
  • Diminished libido
  • Erectile dysfunction
  • Vaginal dryness.

Antidepressants may make existing sexual dysfunction worse, or they can create it in someone who never had a problem before going on medication.

Sexual antidepressant side effects usually appear within two to three months of the commencement of depression treatment.

Managing Sexual Antidepressant Side Effects

Fortunately, you can minimize sexual side effects of antidepressants. However, before you make any changes to your treatment, talk to your doctor about your concerns. Prematurely stopping or lowering your dosage could lead to withdrawal symptoms and other problems. Sometimes, sexual dysfunction related to antidepressants goes away on its own after a few months.

Your doctor may suggest switching to an antidepressant that’s less likely to cause sexual dysfunction. Most SSRIs, such as Prozac© and Zoloft©, are notorious for lowering libido. Other antidepressants, such as bupropion and mirtazapine, are less likely to cause sexual problems. However, changes in medication should be done carefully, since the new treatment may be less effective and withdrawal symptoms may occur.

If your doctor approves, consider reducing your dosage of antidepressants. Less medication in your system may lead to the return of your libido. Alternatively, taking a “drug holiday” may be an option. Two-day breaks from antidepressants often reduce sexual side effects without triggering withdrawal or relapse symptoms. However, not every medication lends itself to a “drug holiday.” Sometimes, taking your antidepressant at a different time of day, such as immediately after sexual activity, may help ease some symptoms.

If all else fails, discuss additional medication options with your doctor. Viagra¨, for example, can diminish sexual side effects from antidepressants. The herb Ginkgo biloba may also help. Both options come with their own share of side effects, and may interact with other medications, so check with your doctor before beginning treatment.

Resources

Croft, H. (2010). Sexual side effects of antidepressants common, but still seriously underestimated by physicians. Retrieved May 6, 2010, from the Healthy Place website: www.healthyplace.com/depression/antidepressants/sexual-side-effects-of-antidepressants-common-but-still-seriously-underestimated-by-physicians/menu-id-68/.

Hall-Flavin, D.K. (2009). Antidepressants: Which cause the fewest sexual side effects? Retrieved May 6, 2010, from the Mayo Clinic website: www.mayoclinic.com/health/antidepressants/an01739.

Johns Hopkins Staff (2006). Combating sexual dysfunction caused by antidepressants. Retrieved May 6, 2010, from the Johns Hopkins Health Alerts website: www.johnshopkinshealthalerts.com/reports/depression_anxiety/130-1.html.